Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Neuroendocrinology. 1993 May;57(5):955-9.

Evidence that nitric oxide can act centrally to stimulate vasopressin release.

Author information

  • 1Department of Physiology and Biophysics, University of Tennessee, Memphis 38163.

Abstract

Nitric oxide (NO) is the endothelium-derived relaxing factor, which causes relaxation of vascular smooth muscle. NO synthetase, the enzyme for the synthesis of NO from its precursor L-arginine, is also widely distributed in neurons in the brain, and it has been suggested that NO may serve as an important neuromodulator. Because NO synthetase is present in the hypothalamus in relatively high concentration, we have determined whether NO can affect the release of vasopressin in conscious, chronically prepared rats. The intracerebroventricular (i.c.v.) injection of S-nitroso-N-acetylpenicillamine (12.5 and 25 micrograms; SNAP), that spontaneously breaks down to form NO, caused transient dose-related increases in the plasma vasopressin concentration of 1 and 2 microU/ml (p < 0.01), respectively. In control experiments in which N-acetylpenicillamine (25 micrograms), the precursor for the preparation of SNAP, was injected i.c.v. there was a small, 0.4 microU/ml, increase (p < 0.01) in the plasma vasopressin level. The i.c.v. injection of L-arginine (0.5 and 1 mg), also the precursor for the biosynthesis of NO, resulted in dose-dependent increases in the plasma vasopressin concentration similar in magnitude to those caused by SNAP. When D-arginine (1 mg), which cannot serve as a substrate for NO synthetase, was injected i.c.v., there was only a slight delayed increase in the plasma vasopressin concentration. Thus, NO can act centrally to stimulate vasopressin release and may serve as a neuromodulator in the control of vasopressin release.

PMID:
8413832
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk